MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acomm) using a penumbra coil 400 (pc400), a penumbra coil 400 detachment handle (handle), and an access25 delivery microcatheter (access25).During the procedure, the physician attempted to detach the pc400 nine times using the handle, but the pc400 would not detach.It was reported that the pc400 pusher assembly detachment zone was stuck in the handle and could not be removed.The physician then pulled the pc400 pusher assembly detachment zone with the handle attached to manually detach the pc400 without success.The pc400 was then advanced and retracted within the access25, but the pc400 would not detach.The physician advanced and retracted the access25 to reposition, but the pc400 would not detach.After multiple attempts to detach the pc400, the physician decided to remove the pc400.While retracting the pc400, the pc400 unintentionally detached within the access25.The physician then used the pc400 pusher assembly to gently push the detached pc400 into the target location.The procedure was completed using two additional pc400s, another handle, and the same access25.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra coil 400 (pc400) confirmed that the pusher assembly was fractured on its proximal end, and the pull wire and pull tube was returned stuck inside the returned handle.The pusher assembly fractures likely occurred during the manual detachment attempts during the procedure.The pull wire and pull tube being stuck inside handle typically occurs due to repeated actuation of the handle during a detachment attempt.Further evaluation revealed an ovalization on the distal end of the pusher assembly, and the embolization coil was detached.The ovalization on the pusher assembly may be incidental to the complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21590417
Report Number3005168196-2025-00074
Device Sequence Number15541228
Product Code HCG
UDI-Device Identifier00814548018539
UDI-Public00814548018539
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4004C0820
Device Lot NumberC00000086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Initial Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale